MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. ELECTROSURGICAL UNIT

OLYMPUS MEDICAL SYSTEMS CORP. ELECTROSURGICAL UNIT
Model Number UES-40
Medical Device Problem Code Energy Output Problem (1431)
Health Effect - Clinical Code Internal Organ Perforation (1987)
Date of Event 10/14/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported during an unspecified bladder procedure using a ues-40 electrosurgical unit, the patient experienced a bladder perforation.The surgeon requested to use bipolar diathermy during the procedure, someone else suggested monopolar.The surgeon started at 100, the lower setting, but not much happened, the power was increased to 150 then 200 eventually, the surgeon went a little deeper and perforated the bladder.Additional details regarding the patient and reported event have been requested.At this time, no further information has been provided.
 
Additional Manufacturer Narrative
The device referenced in this report has not been sent to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
The device history record (dhr) for the complaint device has been reviewed and it is confirmed that the device met all design and quality specification when it was shipped.The instructions for use (ifu) shipped with the device provides the user the following warnings related to the reported event: danger the maximum output voltage characteristics of the ues-40 are shown below.When setting the output level, first set it to a low level and increase it gradually.If the output is initially set to a high level, the electrode¿s insulation may be damaged and cause operator and/or patient burns.Furthermore, it is recommended that you perform basic experiments before using the ues-40.If the instruction manual for the endoscopic accessory to be used stipulates a rated voltage, the output should be set so that it does not exceed that voltage.Conclusion: the definitive cause of the reported events could not be established.From the investigation findings, we could not obtain confirmation regarding defects or failures in the product in question when requested.There were no reports of device malfunction.Due to these factors, it is unlikely the reported event is due to a product malfunction.When using the "saline" (i.E., bipolar) treatment modes, the recommended settings are 280-320 w at cutting and 90-100w and to always use the appropriate lowest output level in order to obtain the effect of the purpose (that is, when setting the output level, it was first set to the low level and then gradually raised) when executing coagulation with ues-40 electrosurgery generator.These are provided to the customer as a safety guideline.Olympus cannot comment on the technique of surgeons from the content of the instructions for use.Each surgeon makes clinical decision/action based on the individual situation.

Brand Name
ELECTROSURGICAL UNIT
Common Device Name
ELECTROSURGICAL UNIT
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12786484
Report Number8010047-2021-14397
Device Sequence Number4081286
Product Code GEI
UDI-Device Identifier04953170165429
UDI-Public04953170165429
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K030194
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 02/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUES-40
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2021
Supplement Date Received by Manufacturer01/17/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date02/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/25/2008
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown